[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1996

Erythema Elevatum Diutinum Associated With IgA Paraproteinemia Successfully Controlled With Intermittent Plasma Exchange

Author Affiliations

From the Division of Dermatology (Drs Chow, Coupe, Dodd, and Ongley) and the Division of Hematology (Dr Benny), University of British Columbia, Vancouver.

Arch Dermatol. 1996;132(11):1360-1364. doi:10.1001/archderm.1996.03890350102016
Abstract

Background:  We review the literature and report a case of refractory erythema elevatum diutinum associated with IgA paraproteinemia that was successfully controlled with intermittent plasma exchange (PLEX).

Observations:  Typical lesions of erythema elevatum diutinum developed in a 72-year-old patient with IgA paraproteinemia; the condition predictably flared whenever IgA levels reached a threshold of 8 g/L. After 8 years of unsuccessful treatment with various agents, we instituted a trial of PLEX during an acute flare. Following 6 exchanges over a period of 2 weeks, the IgA level decreased from 8 to 2 g/L and the skin lesions cleared. Three weeks later, new skin lesions developed and the IgA level had rebounded from 2 to just over 8 g/L. A second course of PLEX was administered, with excellent results, and a 3-month course of oral chlorambucil (2 mg/d) was initiated. The patient's condition remained in clinical remission for 10 months. Over the ensuing 9 years, she suffered 11 further flares, each of which was associated with IgA levels of 8 to 10 g/L and each responding dramatically to 3 to 5 PLEXs followed by a consolidative dose of intravenous cyclophosphamide (250-500 mg).

Conclusion:  We believe that PLEX may have an important role in the management of severe erythema elevatum diutinum associated with monoclonal paraproteinemia refractory to other therapy.Arch Dermatol. 1996;132:1360-1364

×